Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 216, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2002, 7:55 PM CDT for Dallas County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 7:55 PM CDT (00:55 UTC)
- Expired
- Sep 18, 2002, 8:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Dallas County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
426 WUUS53 KDMX 190055 SVRDSM IAC049-190145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 755 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN CENTRAL IOWA * UNTIL 845 PM CDT * AT 749 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER REDFIELD...OR ABOUT 28 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES NORTHWEST OF ADEL AROUND 800 PM... NEAR DALLAS CENTER AROUND 815 PM... NEAR MINBURN AROUND 820 PM AND 5 MILES SOUTHEAST OF BOUTON AROUND 830 PM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR WESTERN IOWA. LAT...LON 4151 9424 4152 9383 4184 9384 4185 9428 KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 18, 3:25 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED SEP 18 2002 IMMEDIATE FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT. OUTFLOW/WARM FRONT ALONG I35 IN CENTRAL IOWA ATTM. AMS OVER FA APPEARS TO BE CAPPED BASED ON LAPS SOUNDINGS AND CU FIELDS ON VISIBLE SATELLITE IMAGERY. IF CAP BREAKS AND SB TSTMS DEVELOP VCNTY OF THE BOUNDARY...EXPECT STORMS TO QUICKLY BECOME SEVERE GIVEN AMOUNT OF SHEAR AND CAPE. TO THE NORTH...CHANCE OF SEVERE WEATHER BIG TIME SEVERE WEATHER APPEARS TO BE LESS. WILL FORECAST SCT TSTMS TONIGHT WITH SVR WORDING IN THE SOUTH. UPPER PATTERN INTERESTING TO SAY THE LEAST. NRN STREAM S/WV LIFTING OUT ACROSS THE NORTHERN PLAINS. SRN S/WV DIVING SE INTO SRN PLAINS SUPPORTED BY IMPRESSIVE UPPER JET. NRN S/WV SHUD BE ABLE TO PUSH CDFNT THRU FA TONIGHT. BOUNDARY SHOULD THEN STALL JUST TO THE EAST IN RESPONSE TO SRN S/WV. AVN QUICKER LIFTING THE SRN S/WV OUT THU NIGHT AND FRIDAY IN RESPONSE TO STRONG UPR TROF DIVING INTO THE NRN PLAINS WHICH IS PREFERED. AVN DOES SUFFER FROM CONVECTIVE FEEDBACK TONIGHT AND THURSDAY OVER IA AND WILL DISREGARD IT. EXPECT CLOUDS AND SHOWERS THRU INTO FRI AM FM S/WV ENERGY. WILL END PCPN IN PASSAGE OF 700 MB TROF. HIGHER POPS SOUTHEAST AND LESS NORTHWEST. FOR THE EXTENDED...MODELS FORECAST ON CDFNT MOVING THROUGH AND A SECOND STRONGER FRONT SUNDAY NIGHT. WILL FORECAST CHC OF SHOWERS WITH PASSAGE OF SECOND FRONT AND A CHANCE OF OVERUNNING TYPE RAIN TUESDAY. LOW DIURNAL RANGES DUE TO CLOUDS EARLY NEXT WEEK. .DSM...NONE JOHNSON
In the hours before
Special weather statement, Sep 18, 2:10 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT WED SEP 18 2002 .A WARM FRONT ACROSS SOUTHERN IOWA WILL BE THE FOCUS FOR POTENTIAL SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. WIND SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR PRODUCINGS SUPERCELL THUNDERSTORMS...SOME WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 80 NEAR THE FRONT. OVERALL...AREAS SOUTH OF INTERSTATE 80 WILL BE MOST FAVORED FOR SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT...BUT ISOLATED SEVERE STORMS ARE STILL POSSIBLE NORTH OF INTERSTATE 80. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-044>050-191100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL... DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN... MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY 210 PM CDT WED SEP 18 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW LATE THIS AFTERNOON DAMAGING WINDS (58+ MPH) LOW AND THIS EVENING LARGE HAIL (3/4+) LOW FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK LATE AFTERNOON... LOW TONIGHT... LOW THURSDAY... NOT EXPECTED IAZ057>062-070>075-081>086-092>097-191100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI... NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY 210 PM CDT WED SEP 18 2002 THREAT PROBABILITY EVENT TIMING ----- ----------- ------------ THUNDERSTORMS TORNADO LOW LATE THIS AFTERNOON DAMAGING WINDS (58+ MPH) MODERATE THROUGH MIDNIGHT LARGE HAIL (3/4+) MODERATE FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK LATE AFTERNOON... MODERATE TONIGHT... MODERATE THURSDAY... NOT EXPECTED KINNEY ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTML#KEY (IN ALL LOWER CASE). **** PLEASE NOTE **** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO DES MOINES WILL BE SENT USING NEW HEADER INFORMATION BEGINNING OCTOBER 1 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KDMX AWIPS ID...... HWODMX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. THE FORMAT OF THE PRODUCT WILL ALSO CHANGE TO A STANDARDIZED NATIONAL WEATHER SERVICE FORMAT.
Local storm report, Sep 18, 7:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 SW LENOX IA 1 INCH HAIL
09/18/02 TAYLOR REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Sep 18, 7:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM ADAIR IA 1.75 INCH HAIL
09/18/02 ADAIR REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 7:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 10 SW GREENFIELD IA .75 INCH HAIL
09/18/02 ADAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 18, 7:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 3 N GUTHRIE CENTER IA 1.75 INCH HAIL
09/18/02 GUTHRIE REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 7:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM KENT IA .88 INCH HAIL
09/18/02 UNION REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 63 min |
| Sep 18, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 60 min |
| Sep 18, 7:29 PM CDT | Tornado Warning | DMX | Ringgold, Union | 46 min |
| Sep 18, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 54 min |
| Sep 18, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 47 min |
| Sep 18, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 58 min |
| Sep 18, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 63 min |
| Sep 18, 8:13 PM CDT | Tornado Warning | DMX | Clarke | 47 min |
| Sep 18, 8:13 PM CDT | Tornado Warning | DMX | Clarke | 47 min |
| Sep 18, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 53 min |
| Sep 18, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 34 min |
| Sep 18, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 48 min |
| Sep 18, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Sep 18, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 37 min |
| Sep 18, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 60 min |
| Sep 18, 8:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 53 min |
| Sep 18, 9:00 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 45 min |
| Sep 18, 9:41 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 64 min |
| Sep 18, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 58 min |
| Sep 18, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| Sep 18, 11:51 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.